Alert archive / New Mexico / Freeze Warnings in 2017

Freeze Warning 3, NWS Albuquerque, NM

September 24, 2017

NWS Albuquerque, NM issued this freeze warning at Sep 24, 2017, 3:30 PM MDT. It took effect at Sep 25, 2017, 3:00 AM MDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 24, 2017, 3:30 PM MDT (21:30 UTC)
In effect from
Sep 25, 2017, 3:00 AM MDT
Expired
Sep 25, 2017, 8:00 AM MDT
In force
5 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

429 
WWUS75 KABQ 242130
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
330 PM MDT Sun Sep 24 2017

...FREEZING TEMPERATURES EXPECTED ACROSS NORTHWEST NEW MEXICO...

.Though areas around Farmington briefly touched the freezing mark
Saturday night, more widespread, longer-lived freezing conditions
are expected tonight. Most areas can expected two to four hours of
sub-freezing conditions. 

NMZ501-250500-
/O.UPG.KABQ.FZ.A.0001.170925T1000Z-170925T1400Z/
/O.NEW.KABQ.FZ.W.0003.170925T0900Z-170925T1400Z/
Northwest Plateau-
330 PM MDT Sun Sep 24 2017

...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM MDT MONDAY...

The National Weather Service in Albuquerque has issued a Freeze
Warning, which is in effect from 3 AM to 8 AM MDT Monday. The
Freeze Watch is no longer in effect. 

* LOCATION...The Northwest Plateau, including Farmington, 
  Shiprock, Aztec, Flora Vista, and Bloomfield. 

* TIMING...3 AM to 8 AM Monday.

* TEMPERATURES...Falling between 28 and 32 degrees.

* LOCAL IMPACTS...Those still maintaining late season gardening
  interests will want to take necessary precautions to protect
  sensitive vegetation. Protect any exposed pipes or water lines,
  such as those associated with swamp coolers. Those with small 
  pets will want to shelter them inside from the cold.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

34
1 follow-up statement
204 
WWUS75 KABQ 250508
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1108 PM MDT Sun Sep 24 2017

...FREEZING TEMPERATURES EXPECTED ACROSS NORTHWEST NEW MEXICO...

.More widespread, longer-lived freezing conditions will occur
overnight. Many locations within the San Juan basin are expected 
to observe between two to four hours of sub-freezing temperatures
through the morning hours Monday.

NMZ501-251400-
/O.CON.KABQ.FZ.W.0003.170925T0900Z-170925T1400Z/
Northwest Plateau-
1108 PM MDT Sun Sep 24 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 8 AM MDT
MONDAY...

* LOCATION...The Northwest Plateau, including Farmington, 
  Shiprock, Aztec, Flora Vista, and Bloomfield. 

* TIMING...3 AM to 8 AM Monday.

* TEMPERATURES...Falling between 28 and 32 degrees.

* LOCAL IMPACTS...Those still maintaining late season gardening 
  interests will want to take necessary precautions to protect 
  sensitive vegetation. Protect any exposed pipes or water 
  lines, such as those associated with swamp coolers. Those with 
  small pets will want to shelter them inside from the cold. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this freeze warning went out at Sep 24, 3:23 PM MDT, 7 minutes earlier.

Area forecast discussion, Sep 24, 3:23 PM MDT, 7 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
323 PM MDT Sun Sep 24 2017

.SYNOPSIS...
Much quieter conditions have prevailed today as dry air has moved
across the area. However, moisture will shift back westward into the
plains tonight, and showers and thunderstorms should again develop.
Storms will continue into Monday, and will be enhanced by a back door
cold front quickly pushing southward across the plains. The front
will push westward through the gaps of the central mountain chain
Monday night, creating breezy to windy conditions in the Rio Grande
Valley. It will continue to push westward into Tuesday as another
disturbance slides into southern California and Arizona. With renewed
moisture across all of New Mexico, showers and thunderstorms will be
on tap Tuesday afternoon through the end of the week across much of
the area. Locally heavy rain will be possible. It will certainly be
a wet end to September.

&&

.DISCUSSION...
The upper level low is starting to shift northeast over Utah as dry
air has spread over NM resulting in a much quieter day than
yesterday. As associated Pacific cold front is roughly near the
central mtn chain, while the back door segment is poised across
southeast Colorado. The back door segment will weakly shift into
northeast NM overnight. Meanwhile, Gulf moisture will return to the
remainder of the plains after the breezy southwesterly winds
diminish.  Expect showers and thunderstorms to develop this evening
and overnight across the plains where this better moisture exists.
Some nuisance flooding is possible given the antecedent (wetter)
soil moisture conditions.

While eastern NM will be dealing with rain, western NM will again be
quite chilly. Subfreezing temperatures are expected at Farmington,
Gallup, Grants, and many other areas of west central and northwest
NM. Will upgrade the Freeze Watch for the NW Plateau to a freeze
warning. Farmington briefly touched 32 degrees last night, but
tonight, sub-freezing temperatures are expected for a few hours.

The back door front will have a strong push southward on Monday with
additional storms forming along it, then west through the gaps of
the central mountain chain Monday night. Breezy to windy conditions
are expected below canyons Monday night in the ABQ Metro. As this
occurs, additional upper level energy will slide southward on the
back side of the original low. This secondary energy will close off
into a low over SoCal and slowly shift eastward through Wednesday.
Over NM, the low level moisture will shift westward, allowing for
showers and thunderstorms to develop across western and central NM
Tuesday, and become more widespread on Wednesday. Locally heavy rain
is possible.  By Thursday, the low will shift northeast across the
Four Corners, keeping storms active across NM, then another back
door front looks to arrive Friday. In other words, it looks to be
quite active tonight through next Sunday, when drier air finally
arrives after the trough/low setup over western NM shifts eastward.
That said, there will be periods when the atmosphere stabilizes,
particularly across eastern NM behind back door cold fronts, where
thunderstorms will be less common, and rain will prevail.

34

&&

.FIRE WEATHER...
A quiet day so far with no rain, instead there's been plenty of
sunshine. This break will be short-lived however, as moisture
returns to eastern NM via west TX. While the mid and upper levels of
the atmosphere have dried out, there is still plenty of low level
moisture on the eastern plains. This could spark a few thunderstorms
later this afternoon near the TX border. Showers and storms will
likely expand westward and become more widespread this evening over
the eastern lowlands, and then continue through the late night
hours. Meanwhile a back door cold front will approach far northeast
NM toward daybreak, then continue south during the day, adding fuel
to the fire by way of a moist, upslope flow from the eastern plains
to the east slopes of the central mountains. So, Monday will be
cooler and more moist in the east with plenty of showers and storms,
while the west squeezes in one more nice day with lots of sun, not
much wind and high temperatures near pleasant late September
normals.

But that will change starting Tuesday. The back door front will
easily spill into the Rio Grande Valley to the Continental Divide
Monday night, even making it to the AZ border Tuesday morning. The
next deep trough and closed low will be taking shape to our west,
with the upper low along the southern CA/AZ border by Tuesday night.
In addition to the increase in low level moisture into the west from
the back door front, mid and upper level moisture will stream north
ahead of the deepening trough. Showers will become more widespread
Tuesday, which includes the west. The most active day will be
Wednesday as the closed low moves northeast across AZ. Models are in
decent agreement with the low near the four corners region Thursday
and lifting the low northward Friday. Another back door cold front
could impact the east late in the week. All this means more wetting
rain for most, of not all, of the forecast area for Thursday through
Friday night.

A short wave trough will cross NM next weekend, finally bringing
some drier air to the state. But isolated to scattered showers and
storms will still be around next weekend. So, it looks like an
active and wet week for many areas, adding to our recent rains,
especially in the east.

CHJ

&&

.AVIATION...
18Z TAF CYCLE
Much drier all areas this afternoon compared to 24 hours ago! Gusty
SW winds this afternoon to about 20KT at KGUP and KSAF, 25KT at KTCC
and 30KT at KLVS. Guidance shifts moisture back west toward the
Pecos Valley early tonight while SHRA/TSRA form in the area from
KROW to KTCC on east to the TX border. This activity will be most
pronounced after 06Z. Most confidence in KROW getting rain and have
a prevailing -SHRA from 09Z to 15Z late tonight/early Monday morning
with MVFR VSBY and IFR CIG. Could be a TS at KROW as well but not
enough confidence to put in TAF yet. Will only carry VCSH at KTCC
late tonight with MVFR CIG.|

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  30  68  37  72 /   0   0   0  10
Dulce...........................  35  65  34  68 /   0   0   5  20
Cuba............................  34  67  41  67 /   0   5   5  40
Gallup..........................  26  69  32  73 /   0   0   0  10
El Morro........................  23  69  29  70 /   0   0   0  20
Grants..........................  29  71  36  70 /   0   0   5  30
Quemado.........................  37  70  42  71 /   0   0   0  20
Glenwood........................  46  78  45  78 /   0   0   0   5
Chama...........................  28  61  27  63 /   0   5  10  40
Los Alamos......................  48  68  51  63 /   0   5  10  20
Pecos...........................  46  68  47  63 /   5  20  40  20
Cerro/Questa....................  38  64  37  63 /   0  20  20  40
Red River.......................  34  54  36  55 /   0  30  30  50
Angel Fire......................  30  60  33  61 /  10  40  40  50
Taos............................  33  68  37  67 /   0  20  20  30
Mora............................  40  65  43  62 /  20  30  50  30
Espanola........................  46  75  49  72 /   0   5  10  20
Santa Fe........................  44  69  48  65 /   0  10  20  20
Santa Fe Airport................  42  72  47  67 /   0  10  20  20
Albuquerque Foothills...........  51  75  55  69 /   0   5  10  20
Albuquerque Heights.............  50  76  54  71 /   0   5   5  20
Albuquerque Valley..............  46  77  51  73 /   0   0   5  20
Albuquerque West Mesa...........  46  76  51  72 /   0   0   5  20
Los Lunas.......................  40  78  44  74 /   0   0   5  20
Rio Rancho......................  47  76  51  72 /   0   5   5  20
Socorro.........................  51  81  53  77 /   0   0   0  20
Sandia Park/Cedar Crest.........  45  71  47  62 /   0  10  20  30
Tijeras.........................  43  73  48  65 /   0  10  20  20
Moriarty/Estancia...............  37  74  43  66 /   0  10  20  20
Clines Corners..................  44  69  47  60 /   0  20  30  20
Gran Quivira....................  48  74  50  67 /   0  10  10  20
Carrizozo.......................  55  78  56  74 /  10  20  10  20
Ruidoso.........................  50  70  48  63 /  10  20  30  40
Capulin.........................  43  57  39  59 /  40  50  40  20
Raton...........................  45  60  42  61 /  30  50  40  30
Springer........................  46  66  45  64 /  30  40  40  20
Las Vegas.......................  44  66  45  59 /  30  30  40  20
Clayton.........................  50  61  45  62 /  50  50  40  20
Roy.............................  50  63  46  61 /  40  40  50  20
Conchas.........................  56  69  55  66 /  40  40  40  30
Santa Rosa......................  54  73  52  65 /  40  30  50  30
Tucumcari.......................  57  72  52  67 /  50  50  60  30
Clovis..........................  59  72  53  62 /  50  60  80  30
Portales........................  60  74  54  64 /  50  60  80  40
Fort Sumner.....................  58  75  54  66 /  50  40  70  30
Roswell.........................  62  81  58  68 /  60  30  60  40
Picacho.........................  56  75  53  65 /  30  50  60  40
Elk.............................  52  73  50  64 /  30  30  40  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Freeze Warning from 3 AM to 8 AM MDT Monday for the following
zones... NMZ501.

&&

34
Hazardous weather outlook, Sep 24, 3:22 AM MDT, 12 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
322 AM MDT Sun Sep 24 2017

NMZ501>540-251100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
322 AM MDT Sun Sep 24 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Freezing temperatures for the NW plateau, including Farmington, with
lows 28-32 degrees late tonight into early Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warning for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

24

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 6:48 PM MDTSpecial Weather StatementABQDe Baca27 min
Sep 23, 8:50 PM MDTAreal Flood AdvisoryABQCurry, Quay, Roosevelt115 min
Sep 23, 11:07 PM MDTSpecial Weather StatementABQ23 min
Sep 24, 12:50 AM MDTAreal Flood AdvisoryABQHarding, Mora, San Miguel3 hr
Sep 24, 2:30 AM MDTFreeze WatchABQ13 hr

Nearby

Freeze Warnings in New Mexico, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.